Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 135, NWS Indianapolis, IN

August 30, 2001Tippecanoe County, Warren County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 30, 2001, 2:34 PM EST for Tippecanoe County, Warren County, Indiana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 30, 2001, 2:34 PM EST (19:34 UTC)
Expired
Aug 30, 2001, 3:15 PM EST
In force
41 min
Issued by
NWS Indianapolis, IN
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Tippecanoe County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 110 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.6 hours before the alert went out and 306 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1069 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1069 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

466 
WUUS53 KIND 301936
SVRIND
INC157-171-302015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
234 PM EST THU AUG 30 2001

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN TIPPECANOE COUNTY IN WEST CENTRAL INDIANA
  NORTHEASTERN WARREN COUNTY IN WEST CENTRAL INDIANA

* UNTIL 315 PM EST

* AT 229 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF PINE VILLAGE...OR ABOUT 16
  MILES WEST OF LAFAYETTE...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHWESTERN TIPPECANOE COUNTY AT 250 PM EST
  RURAL NORTHERN TIPPECANOE COUNTY AT 310 PM EST

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 4057 8709 4048 8709 4048 8725 4040 8730
          4038 8724 4035 8720 4038 8711 4035 8708
          4057 8685

JAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 2:15 PM EST, 19 minutes earlier.

Area forecast discussion, Aug 30, 2:15 PM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
215 PM EST THU AUG 30 2001

MAIN PROBLEM WITH THIS FORECAST WILL BE CHANCES OF RAIN TONIGHT THEN
HOW COOL IT WILL GET. TSTMS DEVELOPED IN NW INDIANA THIS AFTN. LOOKS
LIKE 65 VIL NEEDED FOR SEVERE HAIL. PVA MOVS INTO INDIANA OVERNIGHT.
WITH HIGH DEW POINTS THUNDERSTORMS WILL BE LIKELY TONIGHT. WILL TIME
IT TO AFT MIDNIGHT CENTRAL AND SOUTH. WITH CLOUD COVER AND DEW
POINTS REMAINING HIGH WILL GO A DEGREE OR SO ABOVE GUIDANCE. WILL
HAVE TO SEE IF SPC ISSUES A WATCH FOR ANY PORTION OF INDIANA.

COLD FRONT WILL MOVE SOUTH OF INDIANA ON FRIDAY. ALL MODELS QPF SHOW
RAIN CONTINUING OVER CENTRAL AND SOUTHERN INDIANA. WILL JUST GO FOR
A CHANCE NORTH WITH SHOWERS AND THUNDERSTORMS LIKELY CENTRAL AND
SOUTH. WILL END THE RAIN DURING THE MORNING CENTRAL AND EARLY AFTN
S. TEMPS STARTING TO DROP OFF. WILL GO NEAR GUID.

COOLER AIR MOVING IN STRONGER FRIDAY NIGHT. WILL GO NEAR GUID.

HIGH PRESSURE CONTINUES TO CONTROL INDIANAS WEATHER ON SATURDAY. MO
SUNNY WITH HIGHS NEAR GUID.

.IND...NONE.
HAINES

In the hours before

Local storm report, Aug 30, 2:28 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
228 PM EST THU AUG 30 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0223 PM    OCKLEY                    IN   .88 INCH HAIL
08/30/01   CARROLL                        REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 2:58 PM ESTSevere Thunderstorm WarningINDCarroll47 min
Aug 30, 6:49 PM ESTFlash Flood WarningINDWarren116 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.